Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
73 Posts
Discussion Starter · #1 ·
Hi all,

I am hoping to get some information on the effects of zoloft on those with IBS symptoms.

Some of the things I would like to know are:

1. For those suffering from ibs-d, would you say that in the long run zoloft has helped with your symptoms or made them worse?

2. If zoloft has made your ibs-d worse, how long was it before you stopped taking it? If it has made it better, how long did it take and was there a period when symptoms became worse?

3. Was zoloft prescribed for you to primarily treat anxiety or ibs?

4. Did you experience any bad side effects? what effect has zoloft had on your cognitive function?

A bit of background on me- I have suffered from IBS-D for 1 and a half years, over the last 6 months my IBS have improved a lot..... To the point where I'd say I wouldn't even fit the criteria for IBSD anymore. However I still have symptoms like bloating, flatulence, stomach noises, eating certain foods would induce flareups, and I would still get bouts of D every now and then, especially when I'm going through a stressful time.

I have been diagnosed with generalised anxiety disorder for a few years and I have a very stressful time coming up this year and have discussed with my doctor the option of taking medication- mainly to manage my anxiety and not to manage the ibs.

I am hoping to get as much info on this as i possibly can...... any ibs sufferers out there who have taken zoloft, please share your experiences and give as much detail as possible! it would be much appreciated
laugh.png


Thanks!
 

·
Registered
Joined
·
34,955 Posts
No personal experience but Zoloft of the antidepressants seems to be kinda prone to causing diarrhea (they can all go either way depending on the person and may not effect you at all).

Any of the SSRI's can tend to cause diarrhea, so you might talk to them about Buspar (which is not an anti-depressant, but effects a different serotonin receptor) or one of the SNRI's (although sometimes those are hard to come off of. as they tend to be more prone to constipating people which is helpful for IBS-D types).
 

·
Registered
Joined
·
73 Posts
Discussion Starter · #4 ·
No personal experience but Zoloft of the antidepressants seems to be kinda prone to causing diarrhea (they can all go either way depending on the person and may not effect you at all).

Any of the SSRI's can tend to cause diarrhea, so you might talk to them about Buspar (which is not an anti-depressant, but effects a different serotonin receptor) or one of the SNRI's (although sometimes those are hard to come off of. as they tend to be more prone to constipating people which is helpful for IBS-D types).
thanks for your reply.
smile.png


Yeah I've been prescribed mirtazapine and effexor in the snri group in the past. Mirtazapine made me so hungry i could not control what i was eating which is of course not ideal for someone with ibs. Effexor did have a constipating effect, however the other side effects like headaches, teeth clenching, nausea were very intense, and it didnt help with my anxiety at all.

I had been prescribed zoloft when i was 15 (that was before i got IBS) and i don't remember experiencing many side effects at all....

I am fully expecting zoloft to cause D, but I am hoping that it will get better within a few weeks.
 

·
Registered
Joined
·
74 Posts
Everyone experiences antidepressants differently, and you can't put much weight on personal experiences. That being said, I have IBS-D plus MDD and panic disorder. Zoloft mildy helped the depression. Did nothing for IBS-D, and simultaneously made me drowsy and yet not able to sleep at night(a horrible combination).

But that is *just* me, and it wouldn't surprise me if someone posted with the exact opposite results.

If you have good insurance, I prefer Pristiq. Pristiq has the same active ingredient as effexor, but effexor breaks down into the active ingredient *and* other chemicals. For this reason pristiq usually has less side effects than effexor. So if effexor *almost* worked for you, pristiq might be your ticket. However it is still patented and costs about $200+ in the US without insurance. Oh and another note, pristiq is absorbed much less for smokers; dunno why.
 
1 - 5 of 5 Posts
Top